Iowa, 2016

Heavy Rain in Iowa, May 23, 2016

May 23, 2016 · NWS DMX · 7 events in 3 counties and zones

A stalled north-south frontal boundary sat across portions of eastern Nebraska during the day, while showers and storms slowly worked eastward and dissipated. Late in the morning a line of storms fired up in western Iowa roughly between Audubon and Fort Dodge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A stalled north-south frontal boundary sat across portions of eastern Nebraska during the day, while showers and storms slowly worked eastward and dissipated. Late in the morning a line of storms fired up in western Iowa roughly between Audubon and Fort Dodge. The cluster of storms moved northeast through the state during the remainder of the morning and early afternoon before a second round passed over the same area in the mid afternoon to early evening hours. As a result, total rainfall reports ranged from an inch and a half to over over three inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 23, 6:02 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, May 23, 6:02 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
702 AM CDT MON MAY 23 2016

.SHORT TERM.../Today/
Issued at 328 AM CDT Mon May 23 2016

Primary forecast challenge today will be timing and coverage of
showers and thunderstorms...and a low potential for severe storms.
Overall forecast confidence is medium.

00z upper air analysis and water vapor imagery indicated a large
trough over much of the western CONUS with upper ridging remaining
over the Midwest and Great Lakes. Several low amplitude shortwaves
were also noted on water vapor imagery with the most distinctive
wave currently over AZ/UT. Fairly impressive moisture plume
observed from OK/TX northward to SD with 850 mb dewpoints
exceeding 12C, sfc dewpoints in the low/mid 60s, and PWAT values
exceeding 1 inch. However, areas to the east remain much drier
with the 00z KDVN sounding observing a PWAT of only 0.47" with
sfc dewpoints near 50F.

Large MCS over SD/NE continues to push slowly e/sewd this morning
aided by moisture convergence/theta-E advection along the periphery
of the LLJ. Unfortunately, short range model and CAM guidance
continues to struggle with convective trends associated with the
eastward propagation of this system with some members maintaining
a rather healthy line of showers and storms, while other solutions
have it outrunning the instability and showing a rapid weakening
by mid-morning. At this point, feel a least scattered convection
will reach central Iowa, with less confidence east of I-35.
Depending on cloud cover and diabatic heating, models suggest the
possibility of thunderstorm re-development this afternoon across
portions of Iowa. Best potential for strong to severe storms is
across northwestern Iowa where the most favorable CAPE axis
exists. One limiting factor appears to be meager deep layer shear,
generally at or below 30 kts. The SPC has included this area in
the Slight Risk...with a Marginal Risk elsewhere. Temps today
should be warmest in the east /low 80s/ which will likely see the
most sunshine, with readings in the 70s west.

.LONG TERM.../Tonight through Sunday/
Issued at 328 AM CDT Mon May 23 2016

There is little change to the going forecast as we enter a very
active pattern. Southwest flow will already be established as an
upper low digs into the Southwest United States and sharpens an
upper ridge just to the east of the region and into the Great
Lakes. With plenty of moisture and instability available the key
will be where the forcing develops and where boundaries will lie.

Beginning with tonight...we have have ongoing convection from the
afternoon to contend with during the evening. The best forcing
appears to be across the northwest which is where the strongest
storms should occur. Overnight there will be strong warm advection
developing across southern Iowa and as such we could see an MCS
develop to the West and come rolling across mainly southern Iowa
overnight into Tuesday morning.

Tuesday afternoon a warm front becomes established across eastern
Nebraska into northern Missouri...possibly as far north as
southern Iowa and this difference will play an important role as
to where the strongest storms develop and the heaviest rain will
fall.

Tuesday night through Wednesday the front lifts across Iowa and we
will likely see storms going all night with severe storms during
peak heating along the frontal boundary...somewhere across central
Iowa. The front stalls through Wednesday night so there could be a
prolonged period where several rounds of storms impacts central
Iowa.

Thursday another shortwave lifts across the state with another
surface low and boundary developing late day and overnight. That
will then lift across Iowa Thursday night into Friday keeping
storm chances going. The severe threat tonight through Tuesday
night appears to be more a hail and wind threat but Wednesday
through Wednesday night with the boundary across the state...all
modes of severe weather is possible along with heavy rainfall.
Locations that receive multiple rounds of storms will likely run
the risk of flooding as well.

Beyond Friday the models still differ in their solutions but both
bring a shortwave or closed low across the region with Southwest
flow continuing. We will need to see where any boundaries exist as
things progress and how much we can destabilize but Saturday still
looks wet with the threat shifting Northeast on Sunday.

&&

.AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/
Issued at 641 AM CDT Mon May 23 2016

A line of showers and isolated thunderstorms continues to slide
e/sewd through northwestern Iowa early this morning. Some
uncertainty how far east/southeast this line can progress due to
weakening instability. Kept mention of VCTS in KDSM/KFOD but low
confidence. By afternoon, there may be additional shower/tstm
development, most likely over western Iowa. However this too is a
low confidence forecast. Low level jet appears to be weakened per
latest radar wind profile /VWP/ thus removed mentioned of LLWS.
Several guidance products suggest lower cigs and fog development
overnight as low level moisture increases. Included MVFR
conditions in most terminals for now, but IFR possible.

&&

.DMX Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Fowle
LONG TERM...FAB
AVIATION...Fowle
Hazardous weather outlook, May 23, 4:27 AM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
527 AM CDT MON MAY 23 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-241030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
527 AM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. A FEW
STORMS NORTHWEST THIS AFTERNOON AND EVENING MAY BE SEVERE WITH
HAIL AND DAMAGING WIND THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DAILY PERIODS OF THUNDERSTORMS ARE EXPECTED. A FEW STORMS MAY BE
STRONG TO SEVERE. AT THIS TIME...HAIL IS THE MAIN THREAT. A
TORNADO AND LOCALIZED FLOODING CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED PERIODICALLY THROUGHOUT THIS
WEEK.

FAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy rain. Local standard time, as filed.

Heavy Rain, Webster

When
May 23, 8:30 AM CST to 11:30 AM CST
Where
Webster County, 0.51 mi E of Farnhamville
Reported by
Trained Spotter
Coordinates
42.280, -94.390

Trained spotter reported heavy rainfall of 2.00 inches between 9:30am and 12:30pm.

Heavy Rain, Greene

When
May 23, 9:00 AM CST to 10:40 AM CST
Where
Greene County, 1.38 mi S of Churdan
Reported by
Trained Spotter
Coordinates
42.150, -94.480

Trained spotter reported heavy rainfall of 1.50 inches since about 9am.

Heavy Rain, Webster

When
May 23, 9:30 AM CST to 7:00 PM CST
Where
Webster County, 0.51 mi E of Gowrie
Reported by
Public
Coordinates
42.280, -94.290

Public reported heavy rainfall of 3.25 inches, reported via KCCI TV.

Heavy Rain, Webster

When
May 23, 10:00 AM CST to 5:00 PM CST
Where
Webster County, 2.31 mi NNW of (Fod)ft Dodge Muni A
Reported by
COOP Observer
Coordinates
42.580, -94.200

Coop observer reported heavy rainfall of 1.50 inches and pea sized hail.

Heavy Rain, Wright

When
May 23, 11:30 AM CST to 3:42 PM CST
Where
Wright County, Clarion
Reported by
Public
Coordinates
42.730, -93.730

Public reported heavy rainfall of 2.50 inches for a storm total. Reported via social media.

Heavy Rain, Wright

When
May 23, 11:30 AM CST to 8:55 PM CST
Where
Wright County, Clarion
Reported by
Public
Coordinates
42.730, -93.730

Public reported heavy rainfall of 2.50 inches, via social media.

Heavy Rain, Wright

When
May 23, 12:00 PM CST to 5:00 PM CST
Where
Wright County, 4.6 mi SE of Belmond
Reported by
Public
Coordinates
42.800, -93.540

Public reported heavy rainfall of 3.00 inches. Reported via social media.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627513, 627512, 627517, 627515, 627514, 627518, 627516.